Excessive Heat, Alexander
- When
- August 3, 10:00 AM CST to August 4, 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 118 degrees at the Carbondale airport.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 118 degrees at the Carbondale airport. Similar values were measured elsewhere in southern Illinois. Heat indices only fell into the mid 80's at sunrise. On the 4th, the heat index peaked at 112 at Carbondale. The actual air temperature reached 104 degrees at Carbondale. In the Shawnee National Forest, two hikers were overtaken by the heat. The dehydrated hikers were taken by ambulance to a local hospital, where they were treated and released. A large, strong high in the upper levels of the atmosphere overspread the southern half of the nation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 5:28 AM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
628 AM CDT TUE AUG 3 2010
.UPDATE...
UPDATE TO AVIATION DISCUSSION
&&
.DISCUSSION...
CHALLENGING FORECAST PACKAGE WITH HIGH TEMPERATURES AND DEWPOINTS
EXPECTED OVER THE NEXT FEW DAYS.
MAIN FORECAST CONCERNS CONTINUE TO BE THE IMMINENT HEAT WAVE WITH
THE HOTTEST DAYS OF THE SUMMER SO FAR EXPECTED TODAY AND
WEDNESDAY. TEMPERATURES ARE EXPECTED TO RISE INTO THE UPPER 90S TO
AROUND 100 DEGREES IN MOST AREAS BOTH DAYS. MODELS CONSISTENT IN
SHOWING DEEPER MOISTURE IN PLACE OVER THE CWA TODAY...AND BASED ON
FORECAST TEMPERATURES AND DEWPOINTS...ADDED A HANDFUL OF COUNTIES
TO THE NORTHERN AND SOUTHEASTERN FRINGES OF THE EXISTING EXCESSIVE
HEAT WARNING. REACHING HEAT INDICES OF >=110 TODAY LOOKS PRETTY
GOOD ACROSS THE WARNING AREA WITH SLIGHTLY LOWER READINGS EXPECTED OVER
THE ADVISORY AREA.
HEAT INDICES FOR WEDNESDAY ARE MUCH TRICKIER. AT THE TIME OF THIS
WRITING SURFACE DEWPOINTS ARE CONSIDERABLY LOWER (MID TO UPPER
60S) TO THE WEST OF THE AFOREMENTIONED MOISTURE PLUME. BOTH THE
GFS AND NAM TRY TO ADVECT THESE LOWER DEWPOINTS INTO THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA ON WEDNESDAY. IF THIS ACTUALLY
OCCURS...WARNING CRITERIA WONT BE MET THERE ON WEDNESDAY...BUT IT
WILL ALLOW TEMPERATURES TO CLIMB A BIT HIGHER THAN CURRENTLY
FORECAST...IE 102 TO 103 DEGREES. WILL LET THE DAY SHIFT COMPARE
THIS TO THE 12Z MODEL RUNS WHEN AVAILABLE TO SEE IF ADJUSTMENTS
NEED TO BE MADE. WITH SUCH WIMPY FLOW IN THE LOWER LEVELS ITS
HARD TO BELIEVE THAT THE DRIER AIR WILL/CAN BE PUSHED THAT FAR
EAST SO QUICKLY.
THE UPPER LEVEL RIDGE OF HIGH PRESSURE MAINLY RESPONSIBLE FOR THE
HEAT WAVE WILL BE THE STRONGEST OVER OUR CWA TODAY...THEN SLOWLY
SUPPRESS TO THE SOUTH THROUGH THE REST OF THE WEEK. AS THIS
HAPPENS UPPER FLOW WILL VEER AROUND TO THE NORTHWEST THUS ALLOWING A
WEAK FRONTAL BOUNDARY TO SAG SLOWLY SOUTHWARD ACROSS THE REGION.
THEREFORE HAVE INCLUDED SCHC POPS STARTING WEDNESDAY NIGHT AS THE
FRONT APPROACHES.
ON THURSDAY EVEN THOUGH H5 HEIGHTS WILL BE LOWER...THE
TEMPERATURE/DEWPOINT COMBINATION COULD AGAIN YIELD HEAT INDICES
WORTHY OF HEADLINES...BUT WITH THE COOLING ALOFT AND INCREASED
INSTABILITY...MODELS ARE GENERATING SCHC POPS. SO EVEN THOUGH
THERE COULD BE DEWPOINT POOLING ALONG AND SOUTH OF THE APPROACHING
FRONT AND TEMPERATURES IN THE MID 90S...CLOUD COVER AND/OR PRECIP
MIGHT KEEP TEMPERATURES BELOW THOSE VALUES. WILL HAVE TO KEEP AN
EYE ON THAT. PRECIP CHANCES CONTINUE INTO FRIDAY AS THE FRONT
TAKES ITS SWEET TIME CROSSING THE CWA. WILL MAKE NO CHANGES WITH
THIS PACKAGE BEYOND FRIDAY BUT FOR NOW THE WEEKEND LOOKS DRY WITH
SLIGHT COOLER TEMPERATURES AND DEWPOINTS.
AVIATION...
FOR 12Z TAFS. VERY LITTLE FOG EARLY TODAY EXCEPT NEAR KEVV AND
KOWB. EXPECT FOG TO DECREASE...BUT MVFR CONDITIONS IN HAZE SHOULD
CONTINUE AT THOSE SITES UNTIL AROUND 17Z. KPAH AND KCGI SHOULD
REMAIN VFR WITH SOME MVFR FOG AT KCGI LATE TONIGHT. ONLY CLOUDS
TODAY ARE CIRRUS BLOWOFF FROM THUNDERSTORMS TO THE NORTH OF THE
AREA AND A FEW CUMULUS. KEVV MAY EXPERIENCE MVFR FOG CONDITIONS
LATER TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-
HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TRIGG.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
CHRISTIAN-DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-TODD-
UNION KY-WEBSTER.
MO...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
ALEXANDER-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WILLIAMSON.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR EDWARDS-
WABASH-WAYNE IL-WHITE.
IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PS/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 418 AM CDT TUE AUG 3 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040930- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 418 AM CDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM MIDDAY ON FOR AREAS SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ KENTUCKY. A HEAT ADVISORY IS IN EFFECT FROM MIDDAY ON FOR AREAS NORTH AND EAST OF THE AFOREMENTIONED LINE. TODAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115 DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A SMALL PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD SEE HEAT INDICES AROUND 105 DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR AREAS SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ KENTUCKY. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR AREAS NORTH AND EAST OF THE AFOREMENTIONED LINE. WEDNESDAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115 DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A SMALL PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD SEE HEAT INDICES AROUND 105 DEGREES ON WEDNESDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JAP
The national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251540, 251541, 251543, 251544, 251545, 251546, 251547, 251548, 251549, 251550, 251551, 251552, 251553, 251554, 251555, 251556, 251558, 251559, 251560.